If you suffer from type 2 diabetes and sometimes feel dizzy or lightheaded, there may be several reasons, some of which may require you to see your doctor.
What you should know about your A1c
- Low blood sugar – hypoglycemia or blood sugar that falls below the healthy range. According to the American Diabetes Association (ADA), a blood sugar reading below 70milligrams per deciliter (70mg/dl) is considered low, and may cause you to feel dizzy. Other symptoms of low blood sugar might include shakiness, nausea, anxiety, increased heartbeat and hunger.
- High blood sugar – hyperglycemia, just the opposite of low blood sugar, is a glucose level of 130mg/dl before a meal and 180 mg/dl about one to two hours following a meal. Symptoms of high blood sugar may include frequent urination and feeling more thirsty than usual.
- Dehydration – high blood sugar —leading to frequent urination—may result in the kidneys removing excess glucose from the blood through urine. At the same time, they also remove water, which results in dehydration. Other symptoms of dehydration are: dry eyes, dry mouth, thirst, headaches, dark yellow urine, and tiredness.
- Certain medications – some of your diabetes medications may cause dizziness: SGLT2 inhibitors, such as Invokana and Jardiance, diuretics, antibiotics, statins and some pain medications. Speak to your doctor if you suspect that some of these medications may be causing dizziness.
If you experience dizziness regularly, you should see your doctor, as severe dizziness can affect the quality of your life and, in some cases, may even be life-threatening.